Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 52, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 10, 2001, 3:08 PM EDT for Suffolk County, New York. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 10, 2001, 3:08 PM EDT (19:08 UTC)
- Expired
- Aug 10, 2001, 4:15 PM EDT
- In force
- 67 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Suffolk County, NY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 4:00 PM EDT | Thunderstorm Wind 50 E | Hauppauge, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 12:45 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1502 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
257 WUUS51 KOKX 101909 SVROKX NYC103-102015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 308 PM EDT FRI AUG 10 2001 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK * UNTIL 415 PM EDT * AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTH OF PORT JEFFERSON TO GARDEN CITY...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... OVER COMMACK...MELVILLE AT 315 PM EDT OVER DIX HILLS AT 320 PM EDT OVER PORT JEFFERSON...SMITHTOWN...STONY BROOK AT 325 PM EDT OVER BRENTWOOD...MOUNT SINAI AT 330 PM EDT OVER CENTEREACH AT 335 PM EDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. LAT...LON 4095 7347 4065 7342 4073 7274 4100 7262 SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:50 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 10, 1:50 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
150 PM EDT FRI AUG 10 2001
BUSY DAY DEALING WITH THE HEAT AND NOW THE SVR TSTM THREAT. WL
THEREFORE KEEP THIS SHORT. MODELS IN GOOD AGRMNT WITH MAIN FEATURES
ACRS FA NEXT FEW DAYS.
HEAT WAVE ENDS THIS AFTN/EVE AS CDFNT DROPS INTO RGN. UNFORTUNATELY
THE FNT IS EXPTD TO STALL OUT JUST SOUTH OF RGN TNGT...BACKING UP
THRU THE AREA SUN. AS SUCH WILL KEEP POPS GOING INTO TNGT...THEN BRK
IN THREAT UNTIL SAT AFTN. THEN WILL THROW BACK A MINIMAL SAT AFTN
THRU SUN.
TEMPS...GUID VALUES REASONABLE SO LITTLE DEVIATN FORESEEN HERE.
MARINE...NO PROBLEMS WITH REGARD TO SUSTAINED WNDS OR WAVES NEXT
COUPLE OF DAYS. TSTM GUSTS A PROBLEM THRU THIS EVENING.
.OKX...
.CT...SEVERE TSTM WARNING UNTIL 800 PM...CTZ005>012.
.NJ...SEVERE TSTM WARNING UNTIL 800 PM...NJZ002>006-011.
EXCESSIVE HEAT WARNING UNTIL 400 PM...NJZ005-006-011.
.NY...SEVERE TSTM WARNING UNTIL 800 PM...NYZ067>081.
EXCESSIVE HEAT WARNING UNTIL 400 PM...NYZ072>076.In the hours before
Special weather statement, Aug 10, 10:30 AM EDT, 4 hours 38 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-102000- SPECIAL WEATHER STATEMENT AND SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 1030 AM EDT FRI AUG 10 2001 ...AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE NEW YORK/NEW JERSEY METROPOLITAN AREA THROUGH THIS AFTERNOON... ...THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING ACROSS THE ENTIRE TRI-STATE REGION... A COLD FRONT MOVING THROUGH THE GREAT LAKES WAS PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS FROM CENTRAL NEW YORK TO CENTRAL PENNSYLVANIA. THESE SCATTERED STORMS WERE MOVING TO THE EAST AT AROUND 30 MPH AND SHOULD MAKE THEIR APPEARANCE IN THE TRI-STATE THIS AFTERNOON. THE NATIONAL SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE ENTIRE TRI-STATE REGION IN A SLIGHT RISK OF SEVERE WEATHER FOR THIS AFTERNOON INTO THIS EVENING. THERE ARE NO WARNINGS OR WATCHES FOR SEVERE WEATHER OUT AT THIS POINT. BUT THE ATMOSPHERE HAS PLENTY OF FUEL FOR THE FORMATION OF THUNDERSTORMS...SOME OF WHICH COULD PRODUCE DAMAGING WINDS GUSTS. SO IF YOU/RE OUT TODAY...AND YOU SEE THREATENING SKIES...TAKE SHELTER. THERE IS A CHANCE THAT THIS COULD BE A STRONG OR EVEN SEVERE THUNDERSTORM HEADING YOUR WAY. ADDITIONALLY...ANY THUNDERSTORM CAN PRODUCE TORRENTIAL DOWNPOURS. SOME OF THESE COULD DUMP AN INCH OR TWO OF RAINFALL IN A SHORT PERIOD. ON THE PLUS SIDE...THE THUNDERSTORMS ARE THE PRECURSOR OF COOLER AIR MOVING TOWARD THE REGION. A COLD FRONT IS EXPECTED TO MOVE THROUGH MOST OF THE TRI-STATE BY MIDNIGHT OR SO. THEN IT IS EXPECTED TO HANG UP OVER OR JUST SOUTH OF LONG ISLAND. UNTIL THE THUNDERSTORMS MOVE THROUGH...THE METROPOLITAN NEW YORK AND NEW JERSEY PORTION OF THE TRI-STATE REGION WILL AGAIN SEE TEMPERATURES IN THE 90S AND HEAT INDICES IN THE 100 TO 105 RANGE. CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION...CRAMPS...OR IN EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE CONDITIONS. FRIENDS...RELATIVES...OR NEIGHBORS SHOULD CHECK ON PEOPLE WHO MAY BE AT RISK. THE MAYORS OFFICE OF EMERGENCY MANAGEMENT IN NEW YORK CITY AND CON EDISON ARE URGING ALL CUSTOMERS TO REDUCE THEIR USE OF ELECTRICITY DURING THE CURRENT HEAT WAVE. TURN OFF ALL NON ESSENTIAL APPLIANCES AND MINIMIZE THE USE OF AIR CONDITIONERS. FOR NEW YORK CITY RESIDENTS...YOU CAN CALL 1-800-4COOLNY (1-800-426-6569) BETWEEN 9 AM AND 9 PM FOR A LIST OF COOLING CENTERS. YOU CAN ALSO VISIT THE NEW YORK CITY OFFICE OF EMERGENCY MANAGEMENT WEB SITE AT WWW.NYC.GOV/OEM FOR A LIST. DUE TO THE EXCESSIVE HEAT AND THE POTENTIAL ADVERSE EFFECT TO AREA WATERS PRESSURES...THE NEW YORK CITY DEPARTMENT OF ENVIRONMENTAL PROTECTION IS REQUESTING THAT ALL AGENCY RESOURCES THAT COME ACROSS OPEN HYDRANTS...IMMEDIATELY REPORT THE LOCATION TO THE DEP COMMUNICATIONS CENTER AT 718 DEP-HELP...718 337-4357 FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/OKX STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 1:38 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 52 min |
| Aug 10, 2:44 PM EDT | Severe Thunderstorm Warning | OKX | Nassau | 46 min |
| Aug 10, 3:31 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 59 min |
Nearby
Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.